Oklahoma, 2017

Wildfire in Oklahoma, March 1 to 6, 2017

March 1 to 6, 2017 · NWS TSA · 8 events in 8 counties and zones

Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during early March 2017. The largest wildfires occurred in Pittsburg County where over 1600 acres burned, Muskogee County where over 1400 acres burned, Le Flore County where over 1200 acres…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during early March 2017. The largest wildfires occurred in Pittsburg County where over 1600 acres burned, Muskogee County where over 1400 acres burned, Le Flore County where over 1200 acres burned, Creek County where over 800 acres burned, Sequoyah and Adair Counties where over 400 acres burned, Delaware County where over 300 acres burned, and Cherokee County where over 200 acres burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 1, 5:20 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 1, 5:20 AM CST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
520 AM CST Wed Mar 1 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail w/ gusty winds diminishing around
sunset.

&&

.PREV DISCUSSION... /Issued 322 AM CST Wed Mar 1 2017/

DISCUSSION...
Thunderstorms have largely moved east of the forecast area early
this morning, in advance of the cold front progressing
southeastward through eastern Oklahoma and western Arkansas. The
Tornado Watch remaining across parts of southeast Oklahoma and
west central Arkansas will be cancelled early. The front is
likely to be southeast of the forecast area by sunrise, with much
colder temperatures, lower dew points, and gusty northwesterly
winds prevailing behind it.

Fire weather concerns will be heightened today, with near Red Flag
conditions expected across parts of southeast Oklahoma and western
Arkansas. Dew points will drop into the teens and 20s with
afternoon mixing, and combined with the expected daytime highs,
will yield relative humidities in the 15 to 25 percent range in
parts of the forecast area. Will cover the fire weather threat
with a strongly worded Fire Danger Statement and pass along Red
Flag concerns to the day shifters.

Warmer temperatures will begin to arrive Friday, continuing
through the weekend and into early next week. At least a small
chance of thunderstorms will exist toward the end of the weekend
and into early next week ahead of a front and fast moving
disturbance.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   61  30  62  32 /   0   0   0   0
FSM   62  33  63  36 /  10   0   0   0
MLC   62  31  62  33 /   0   0   0   0
BVO   59  24  62  27 /   0   0   0   0
FYV   56  26  56  29 /   0   0   0   0
BYV   55  31  56  30 /  10   0   0   0
MKO   61  31  62  33 /   0   0   0   0
MIO   57  28  58  29 /   0   0   0   0
F10   61  32  62  34 /   0   0   0   0
HHW   64  35  63  35 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...07
Hazardous weather outlook, Mar 1, 5:03 AM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 AM CST Wed Mar 1 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 AM CST Wed Mar 1 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing...diminishing after sunset.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Mid morning...improving after sunset.

DISCUSSION...
Northwesterly winds 15 to 25 mph with gusts near 35 mph
will continue today across much of eastern Oklahoma and
northwest Arkansas.  Additionally afternoon humidity values
will become very dry and fall into the 15 to 25 percent
range.  These conditions will allow any wildfires to
spread quickly today.  Winds will diminish around sunset
which will improve fire weather conditions.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY and FRIDAY...No Hazards.
SATURDAY...High Wind Potential.
SUNDAY and MONDAY...Thunderstorm and High Wind Potential.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty southerly winds and warmer temperatures return by
Saturday which will raise fire weather concerns.
Increasing moisture later in the weekend will allow
thunderstorm chances to return by the first of next week.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, Mar 1, 7:50 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
750 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             3 N COPAN               36.94N 95.93W
02/28/2017  E1.00 INCH       WASHINGTON         OK   BROADCAST MEDIA

            NICKEL TO QUARTER SIZED HAIL AT HIGHWAY 75 AND W 500 RD.

1212 AM     HAIL             MCALESTER               34.93N 95.77W
03/01/2017  E1.00 INCH       PITTSBURG          OK   TRAINED SPOTTER

            REPORTED IN NORTHERN PARTS OF THE CITY. ALSO 50 MPH WINDS
            REPORTED.

1215 AM     HAIL             MCALESTER               34.93N 95.77W
03/01/2017  E1.75 INCH       PITTSBURG          OK   PUBLIC

            RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED.

1221 AM     HAIL             MCALESTER               34.93N 95.77W
03/01/2017  E1.00 INCH       PITTSBURG          OK   TRAINED SPOTTER

            REPORTED AT INTERSECTION OF STRONG AND ELECTRIC STREET IN
            TOWN.

1225 AM     TSTM WND DMG     SALLISAW                35.46N 94.79W
03/01/2017                   SEQUOYAH           OK   EMERGENCY MNGR

            POWER LINES DOWN. DAMAGE TO ONE OF THE COUNTY BARNS.

1245 AM     TSTM WND GST     2 SW WILBURTON          34.90N 95.33W
03/01/2017  M58.00 MPH       LATIMER            OK   MESONET

1253 AM     TSTM WND GST     FORT SMITH              35.39N 94.40W
03/01/2017  M66.00 MPH       SEBASTIAN          AR   ASOS

0100 AM     TSTM WND DMG     PANAMA                  35.17N 94.67W
03/01/2017                   LE FLORE           OK   EMERGENCY MNGR

            POWER POLE SNAPPED AND POWER LINES DOWN IN TOWN. POWER
            OUT TO ENTIRE TOWN.

0100 AM     TSTM WND DMG     KIBLER                  35.43N 94.23W
03/01/2017                   CRAWFORD           AR   BROADCAST MEDIA

            TRAVEL TRAILER BLOWN OVER.

0100 AM     TSTM WND DMG     FORT SMITH              35.39N 94.40W
03/01/2017                   SEBASTIAN          AR   BROADCAST MEDIA

            TREE BLOWN DOWN ON A HOME.

0115 AM     TSTM WND DMG     OZARK                   35.49N 93.83W
03/01/2017                   FRANKLIN           AR   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN TOWN.

0125 AM     HAIL             2 W TALIHINA            34.75N 95.08W
03/01/2017  E1.00 INCH       LATIMER            OK   BROADCAST MEDIA

0135 AM     TSTM WND DMG     MULDROW                 35.41N 94.60W
03/01/2017                   SEQUOYAH           OK   BROADCAST MEDIA

            MULTIPLE TREES DOWN.

0140 AM     TSTM WND DMG     NATURAL DAM             35.65N 94.39W
03/01/2017                   CRAWFORD           AR   BROADCAST MEDIA

            TREE BLOWN DOWN ON A HOME.

0155 AM     HAIL             PEA RIDGE               36.45N 94.11W
03/01/2017  E0.75 INCH       BENTON             AR   BROADCAST MEDIA

0200 AM     HAIL             BENTONVILLE             36.37N 94.21W
03/01/2017  E0.75 INCH       BENTON             AR   BROADCAST MEDIA

            ALSO REPORTED IN LITTLE FLOCK.

&&

PMM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 wildfire. Local standard time, as filed.

Wildfire, Creek

When
March 1, 11:00 AM CST to March 6, 8:00 AM CST
Where
Creek forecast zone
Reported by
Park/Forest Service
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Wildfire, Pittsburg

When
March 2, 11:00 AM CST to March 6, 10:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Sequoyah

When
March 2, 11:00 AM CST to March 6, 10:00 PM CST
Where
Sequoyah forecast zone
Reported by
Park/Forest Service

Wildfire, Cherokee

When
March 3, 11:00 AM CST to March 6, 10:00 PM CST
Where
Cherokee forecast zone
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Wildfire, Muskogee

When
March 3, 11:00 AM CST to March 6, 10:00 PM CST
Where
Muskogee forecast zone
Reported by
Park/Forest Service
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Wildfire, Adair

When
March 3, 11:00 AM CST to March 6, 10:00 PM CST
Where
Adair forecast zone
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Wildfire, Delaware

When
March 3, 11:00 AM CST to March 6, 10:00 PM CST
Where
Delaware forecast zone
Reported by
Park/Forest Service
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Wildfire, Le Flore

When
March 3, 11:00 AM CST to March 6, 10:00 PM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690573, 690576, 690578, 690580, 690581, 690582, 690583, 690584.